Painful acute radiation thyroiditis induced by 131I treatment of Graves' disease

Kinjal K. Shah, Valentina Tarasova, Michael Davidian, Robert J. Anderson

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

A 44-year-old woman, chronic smoker with Graves' disease was treated with radioactive iodine ablation (RAI). One week after the treatment, she presented with severe pain in the anterior neck with radiation to the angle of the jaw associated with fatigue, tremor and odynophagia. Physical examination demonstrated an asymmetric and exquisitely tender thyroid gland. There was no laboratory evidence of thyrotoxicosis. Acute radiation thyroiditis was diagnosed. Non-steroidal anti-inflammatory drugs and hydrocodone-acetaminophen started initially were ineffective for pain control. Prednisone provided relief and was continued for 1 month with a tapering dose. Symptoms completely resolved after 1 month at which time the thyroid remained diffusely enlarged and non-tender. Three months following RAI ablation she developed hypothyroid symptoms. Levothyroxine was initiated. The patient has remained asymptomatic on continued follow-up care.

Original languageEnglish (US)
JournalBMJ Case Reports
Volume2015
DOIs
StatePublished - 2015
Externally publishedYes

Fingerprint

Thyroiditis
Graves Disease
Iodine
Thyroid Gland
Radiation
Aftercare
Thyrotoxicosis
Neck Pain
Tremor
Prednisone
Jaw
Thyroxine
Physical Examination
Fatigue
Anti-Inflammatory Agents
Pain
Therapeutics
Pharmaceutical Preparations
hydrocodone drug combination acetaminophen

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Painful acute radiation thyroiditis induced by 131I treatment of Graves' disease. / Shah, Kinjal K.; Tarasova, Valentina; Davidian, Michael; Anderson, Robert J.

In: BMJ Case Reports, Vol. 2015, 2015.

Research output: Contribution to journalArticle

Shah, Kinjal K. ; Tarasova, Valentina ; Davidian, Michael ; Anderson, Robert J. / Painful acute radiation thyroiditis induced by 131I treatment of Graves' disease. In: BMJ Case Reports. 2015 ; Vol. 2015.
@article{3092173233d34c2e8567056af4155e0d,
title = "Painful acute radiation thyroiditis induced by 131I treatment of Graves' disease",
abstract = "A 44-year-old woman, chronic smoker with Graves' disease was treated with radioactive iodine ablation (RAI). One week after the treatment, she presented with severe pain in the anterior neck with radiation to the angle of the jaw associated with fatigue, tremor and odynophagia. Physical examination demonstrated an asymmetric and exquisitely tender thyroid gland. There was no laboratory evidence of thyrotoxicosis. Acute radiation thyroiditis was diagnosed. Non-steroidal anti-inflammatory drugs and hydrocodone-acetaminophen started initially were ineffective for pain control. Prednisone provided relief and was continued for 1 month with a tapering dose. Symptoms completely resolved after 1 month at which time the thyroid remained diffusely enlarged and non-tender. Three months following RAI ablation she developed hypothyroid symptoms. Levothyroxine was initiated. The patient has remained asymptomatic on continued follow-up care.",
author = "Shah, {Kinjal K.} and Valentina Tarasova and Michael Davidian and Anderson, {Robert J.}",
year = "2015",
doi = "10.1136/bcr-2014-207670",
language = "English (US)",
volume = "2015",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Painful acute radiation thyroiditis induced by 131I treatment of Graves' disease

AU - Shah, Kinjal K.

AU - Tarasova, Valentina

AU - Davidian, Michael

AU - Anderson, Robert J.

PY - 2015

Y1 - 2015

N2 - A 44-year-old woman, chronic smoker with Graves' disease was treated with radioactive iodine ablation (RAI). One week after the treatment, she presented with severe pain in the anterior neck with radiation to the angle of the jaw associated with fatigue, tremor and odynophagia. Physical examination demonstrated an asymmetric and exquisitely tender thyroid gland. There was no laboratory evidence of thyrotoxicosis. Acute radiation thyroiditis was diagnosed. Non-steroidal anti-inflammatory drugs and hydrocodone-acetaminophen started initially were ineffective for pain control. Prednisone provided relief and was continued for 1 month with a tapering dose. Symptoms completely resolved after 1 month at which time the thyroid remained diffusely enlarged and non-tender. Three months following RAI ablation she developed hypothyroid symptoms. Levothyroxine was initiated. The patient has remained asymptomatic on continued follow-up care.

AB - A 44-year-old woman, chronic smoker with Graves' disease was treated with radioactive iodine ablation (RAI). One week after the treatment, she presented with severe pain in the anterior neck with radiation to the angle of the jaw associated with fatigue, tremor and odynophagia. Physical examination demonstrated an asymmetric and exquisitely tender thyroid gland. There was no laboratory evidence of thyrotoxicosis. Acute radiation thyroiditis was diagnosed. Non-steroidal anti-inflammatory drugs and hydrocodone-acetaminophen started initially were ineffective for pain control. Prednisone provided relief and was continued for 1 month with a tapering dose. Symptoms completely resolved after 1 month at which time the thyroid remained diffusely enlarged and non-tender. Three months following RAI ablation she developed hypothyroid symptoms. Levothyroxine was initiated. The patient has remained asymptomatic on continued follow-up care.

UR - http://www.scopus.com/inward/record.url?scp=84996527587&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84996527587&partnerID=8YFLogxK

U2 - 10.1136/bcr-2014-207670

DO - 10.1136/bcr-2014-207670

M3 - Article

C2 - 25576511

AN - SCOPUS:84921648378

VL - 2015

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -